Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS New York, NY

July 29, 2009Bergen County, Hudson County, New Jersey; 5 counties in New York

NWS New York, NY issued this flash flood warning at Jul 29, 2009, 2:55 PM EDT for Bergen County, Hudson County, New Jersey; 5 counties in New York. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2009, 2:55 PM EDT (18:55 UTC)
Expired
Jul 29, 2009, 5:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Hudson County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:15 PM EDTFLASH FLOODBayonne, NJMOTORISTS STRANDED IN CARS DUE TO FLOODING ON ROUTE 440 AND AVENUE E. RESCUES UNDER WAY.
Jul 29, 3:38 PM EDTFLASH FLOODBrooklyn Heights, NYCLARK STREET CLOSED DUE TO FLOODING AT BROOKLYN QUEENS EXPRESSWAY.
Jul 29, 3:40 PM EDTFLASH FLOOD3 W Todt Hill, NYENTRANCE TO GOETHALS BRIDGE/I-278 AT RICHMOND AVE CLOSED DUE TO FLOODING.
Jul 29, 4:28 PM EDTFLASH FLOOD1 Ese Greenwich Village, NYFDR DRIVE SOUTH AT EXIT 5...HOUSTON STREET..CLOSED DUE TO FLOODING.
Jul 29, 4:28 PM EDTFLASH FLOOD2 Sw East Tremont, NY3RD AVENUE IN VICINITY OF BRONX-LEBANON HOSPITAL IN MORRISANIA CLOSED DUE TO FLOODING.
Jul 29, 4:45 PM EDTFLASH FLOOD2 Ne Battery Park, NYCON EDISON STEAM VAULT FLOODED. TIME APPROX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 291855
FFWOKX
NJC003-017-NYC005-047-061-081-085-292100-
/O.NEW.KOKX.FF.W.0027.090729T1855Z-090729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
255 PM EDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  RICHMOND (STATEN ISLAND) COUNTY IN SOUTHEAST NEW YORK...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...
  NEW YORK (MANHATTAN) COUNTY IN SOUTHEAST NEW YORK...
  BRONX COUNTY IN SOUTHEAST NEW YORK...
  SOUTHEASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 500 PM EDT...

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR BROOKLYN HEIGHTS...OR NEAR
  CROWN HEIGHTS...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4055 7424 4063 7420 4065 7414 4071 7412
      4097 7391 4093 7390 4088 7377 4086 7380
      4081 7378 4077 7373 4067 7385 4058 7400
      4061 7403 4062 7404 4070 7401 4069 7404
      4067 7407 4059 7405 4054 7413 4050 7424

$$

SMITH
2 follow-up statements
000 
WGUS71 KOKX 292001
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
401 PM EDT WED JUL 29 2009

NYC047-081-085-292009-
/O.CAN.KOKX.FF.W.0027.000000T0000Z-090729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGS (BROOKLYN) NY-RICHMOND (STATEN ISLAND) NY-QUEENS NY-
401 PM EDT WED JUL 29 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR QUEENS...RICHMOND
(STATEN ISLAND) AND KINGS (BROOKLYN) COUNTIES...

WATER MAY STILL COVER THE ROAD IN AREAS. BE CAREFUL WHEN TRAVELING 
THIS AFTERNOON. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

LAT...LON 4067 7413 4069 7411 4071 7412 4097 7391
      4093 7390 4088 7377 4086 7380 4081 7378
      4080 7391 4075 7396 4073 7396 4071 7398
      4068 7406 4065 7407 4064 7413

$$

NJC003-017-NYC005-061-292100-
/O.CON.KOKX.FF.W.0027.000000T0000Z-090729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSON NJ-BERGEN NJ-BRONX NY-NEW YORK (MANHATTAN) NY-
401 PM EDT WED JUL 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR NEW
YORK (MANHATTAN)...BRONX...SOUTHEASTERN BERGEN AND HUDSON COUNTIES...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED OVER MANHATTAN...AND EASTERN BERGEN AND HUDSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

&&

LAT...LON 4067 7413 4069 7411 4071 7412 4097 7391
      4093 7390 4088 7377 4086 7380 4081 7378
      4080 7391 4075 7396 4073 7396 4071 7398
      4068 7406 4065 7407 4064 7413

$$

SMITH
000 
WGUS71 KOKX 292110
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT WED JUL 29 2009

NJC003-017-NYC005-061-292119-
/O.EXP.KOKX.FF.W.0027.000000T0000Z-090729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSON NJ-BERGEN NJ-BRONX NY-NEW YORK (MANHATTAN) NY-
510 PM EDT WED JUL 29 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NEW YORK (MANHATTAN) AND 
THE BRONX...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

LAT...LON 4067 7413 4069 7411 4071 7412 4097 7391
      4093 7390 4088 7377 4086 7380 4081 7378
      4080 7391 4075 7396 4073 7396 4071 7398
      4068 7406 4065 7407 4064 7413

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:21 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 29, 2:21 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
221 PM EDT WED JUL 29 2009

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES AND AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE CENTRAL APPALACHIANS WILL
SPARK NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE VERY HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE REGION. THE FRONT WILL MOVE SLOWLY EAST OF THE AREA ON
FRIDAY...FOLLOWED BY BUILDING HIGH PRESSURE FRIDAY NIGHT INTO
SATURDAY NIGHT. A WARM FRONT WILL APPROACH FROM THE SOUTH SUNDAY
INTO SUNDAY NIGHT...THEN LIFT NORTH THROUGH THE REGION MONDAY. A
COLD FRONT WILL FOLLOW FROM MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FILTERED SUNSHINE IN COMBINATION WITH A VERY SOUPY AIR
MASS...WITH DEW POINTS IN THE LOWER 70S...WILL CONTINUE TO INCREASE
INSTABILITY...WITH AN AXIS OF MLCAPE/SBCAPE OF UP TO 2000/2500
J/KG SETTING UP ACROSS THE LOWER HUDSON VALLEY AND THE NYC METRO
AREA BY AFTERNOON. MEANWHILE DEEP LAYER SW FLOW INCREASES TO 40-45
KT AT H5 AND AROUND 30 KT AT H8 THIS AFTERNOON PER 00Z GFS...
BRINGING MBE VECTORS TO UNDER 10 KT AS PW INCREASES TO AROUND 2
INCHES.

SEVERE THUNDERSTORM WATCH 634 JUST ISSUED...IN EFFECT UNTIL 8PM.
THE WATCH DOES NOT INCLUDE SUFFOLK COUNTY IN NY...OR MIDDLESEX/NEW
LONDON COUNTIES IN CT.

MAIN THREAT APPEARS TO BE DAMAGING WINDS VIA WET MICRO BURSTS...
EVEN AN ISOLATED TORNADO GIVEN STRENGTHENING LOW LEVEL WIND
FIELDS...0-3 KM CAPE OF UP TO 300 J/KG AND LOW LCL HEIGHTS THIS
AFTERNOON AND EARLY EVENING.

FLASH FLOOD WATCH ALSO REMAINS IN EFFECT WITH HEAVIER OR SLOWER
MOVING CELLS CAPABLE OF 2 INCHES PER HOUR OR MORE.

CONVECTION SHOULD HANG ON INTO THE NIGHT AS THE SFC FRONT MOVES
EASTWARD...VIA LOW LEVEL CONVERGENCE AHEAD OF THE ADVANCING
FRONT...PLUS MID/UPPER LEVEL SUPPORT VIA H5 VORT AND RIGHT REAR
QUADRANT OF H3 JET STREAK LIFTING NE INTO UPSTATE NY AND
NEW ENGLAND.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT WILL BE SLOW TO CLEAR THE AREA ON THU...SO HAVE STARTED
OFF WITH LIKELY POP IN THE MORNING FROM NYC EAST...AND THEN STILL
A CHANCE DURING THE AFTERNOON AND EARLY EVENING VIA DAYTIME
HEATING. LATER THURSDAY NIGHT SHOULD BE DRY...WITH RIDGING
BUILDING IN AND LOWS SLIGHTLY ABOVE NORMAL.

LIKELY POP RETURNS FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT
FRONTAL SYSTEM. ONCE AGAIN...NUMEROUS SHOWERS AND THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL AND MULTI-MODE SEVERE WX IN A
SETUP SIMILAR TO THAT OF TODAY...AND WITH BETTER UPPER SUPPORT
VIA RR QUAD OF 80-KT H3 JET STREAK JUST TO THE NORTH/WEST OF
THE CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT MOVES THROUGH SATURDAY MORNING WITH CLOUDS AND SHOWERS
POSSIBLY LINGERING INTO MIDDAY. MUCH SHARPER HIGH PRESSURE RIDGE
FOLLOWS THIS WAVE ON SATURDAY AFTERNOON...SO EXPECT A FAIRLY RAPID
DRYING. H8 THICKNESS VALUES DO NOT DROP ALL THAT MUCH BEHIND THE
FRONT...BUT GIVEN THE SOURCE REGION OF THE AIRMASS WOULD EXPECT A
DROP IN DEW POINTS.

THE FRONT APPEARS TO NOT MAKE NOT MORE THAN ABOUT 100 MILES SOUTH OF
LONG ISLAND BEFORE STALLING OUT AGAINST THE BERMUDA HIGH.

LEANING TOWARD DRY FORECAST SUNDAY...HOWEVER THERE ARE INDICATIONS
OF A WAVE MOVING ALONG THE STALLED FRONT TO THE SOUTH.

THE 28/12Z GFS WAS DEPICTING A FAIRLY STRONG COLD FRONT MONDAY
NIGHT...WHICH IF IT WORKS OUT WOULD DELIVER NOTICEABLY COOLER AIR
(H10-5 THICKNESS 560 DAM).

TEMPS REMAIN NEAR TO SLIGHTLY BELOW NORMAL DURING THE DAY AND
SLIGHTLY ABOVE NORMAL AT NIGHT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS BANDS OF HEAVY SHOWERS AND TSTMS MOVE NE ACROSS THE NYC METRO
REGION FROM 2 PM UNTIL 5 PM...IFR STRATUS CONTINUES TO RE DEVELOP
EAST OF AND INCLUDING COASTAL NYC. LIFR CIGS...VSBY AND WIND GUSTS
UP TO 35 KT ARE LIKELY WITH THE PASSAGE OF THESE STORMS.

OTHERWISE WIDESPREAD IFR CIGS WILL REDEVELOP WITH THE APPROACH OF
AND AFTER SUNSET TONIGHT.

AS A COLD FRONT MOVES E AND APPROACHES THE REGION...IT WILL SLOWLY
WEAKEN AND STALL BY 8 AM THURSDAY MORNING. ALTHOUGH CIGS AND VSBY
ARE FCST TO GRADUALLY LIFT TO MVFR BY LATE MORNING...ADDITIONAL
SCT SHOWERS AND TSTMS MAY REDEVELOP BY EARLY AFTERNOON AREA WIDE.

OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...PERIODIC SUB- VFR IN SCATTERED
SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT...AND THEN AGAIN
ON SUNDAY.

&&

.MARINE...
SHOWERS AND TSTMS CURRENTLY MOVING ACROSS THE OCEAN WATERS. WILL
UPDATE THE CWF TO INCLUDE MENTION OF STORMS THIS MORNING. HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. GREATEST
THREAT ACROSS WESTERN WATERS WHERE A SEVERE THUNDERSTORMS WATCH IS
IN EFFECT UNTIL 8PM.

PRESSURE GRADIENT SHOULD TIGHTEN ENOUGH OVER THE COASTAL OCEAN
WATERS TO PRODUCE GUSTS TO 25 KT THIS EVENING...PLUS BUILD SEAS TO
4 TO 6 FT...SO HAVE SCA THERE. OVER THE REMAINDER OF THE WATERS
GUSTS SHOULD TOP OUT AT 20 KT...SO HAVE CANCELLED THE SCA OUTSIDE
THE COASTAL OCEAN WATERS. SEAS SHOULD REMAIN UP ON COASTAL WATERS
LIKELY INTO THURSDAY NIGHT (AND POSSIBLY BEYOND)...ONLY HAVE 80
PCT CONFIDENCE THROUGH THURSDAY SO DID NOT EXTEND SCA AT THIS
TIME.

THE NEXT COLD FRONT APPROACHING FRIDAY...THEN CROSSING THE WATERS
FRIDAY NIGHT/SATURDAY MORNING SHOULD AT LEAST PRODUCE SCA WIND
GUSTS OVER THE COASTAL OCEAN WATERS AND POSSIBLY THE REMAINDER AS
WELL (THOUGH NOT CONFIDENT ENOUGH TO PUT GUSTS TO SCA LEVELS OVER
THE NON-COASTAL OCEAN WATERS AT THIS TIME). HIGH PRESSURE BUILDING
IN BEHIND THE FRONT SHOULD ALLOW FOR PRESSURE GRADIENT TO RELAX
ENOUGH...AND HENCE WINDS DECREASE ENOUGH THAT SEAS ON THE COASTAL
OCEAN ZONES SHOULD FALL BELOW SCA LEVELS DURING THE DAY ON
SATURDAY...AND REMAIN SO THROUGH THE REMAINDER OF THE WEEKEND.

&&

.HYDROLOGY...
POTENTIAL FOR WIDESPREAD RAINFALL AMOUNTS BETWEEN 1-2 INCHES...
WITH LOCALIZED TOTALS OF UP TO 4 INCHES...EXISTS THIS AFTERNOON
INTO THURSDAY MORNING...ESPECIALLY NORTH/WEST OF NYC. FLASH FLOOD
WATCH HAS BEEN RAISED FOR AREAS MOST VULNERABLE TO FLASH FLOODING
GIVEN ANTECEDENT RAINFALL/SATURATED GROUNDS AND 1-3 HR FFG VALUES
OF 1-2 INCHES...BUT THE WATCH COULD BE EXTENDED SOUTHWARD TO
INCLUDE THE NYC METRO AREA AND SW CT DEPENDING ON EVOLUTION OF
CONVECTION THIS AFTERNOON.

ANOTHER ROUND OF LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT FRI AND FRI NIGHT.

&&

.CLIMATE...
ON TUE...THE AVERAGE TEMPERATURE AT CENTRAL PARK REACHED ABOVE
NORMAL FOR THE FIRST TIME SINCE JUNE 12TH. SEE PUBLIC INFORMATION
STATEMENT FOR OTHER STATISTICS ON THE UNUSUALLY COOL JULY AND
SUMMER SEASON THUS FAR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>069.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>004.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BG
NEAR TERM...BG/BS
SHORT TERM...BG
LONG TERM...BS
AVIATION...GC/PFM
MARINE...MPS/PFM
HYDROLOGY...BG
CLIMATE...
Hazardous weather outlook, Jul 29, 1:02 PM EDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EDT WED JUL 29 2009

NYZ080-081-301715-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-301715-
KINGS (BROOKLYN)-QUEENS-NASSAU-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002>004-NYZ067>069-301715-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

IN ADDITION TO VERY HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND TONIGHT COULD PRODUCE FREQUENT LIGHTNING...
DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ005-006-011-NYZ070>074-301715-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-ESSEX-HUDSON-UNION-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-301715-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078-079-301715-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-301715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 29, 1:55 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
155 PM EDT WED JUL 29 2009

NYZ067-068-291845-
ORANGE-PUTNAM-
155 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE AND PUTNAM
COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONROE...AND MOVING NORTHEAST AT 25 MPH.

PEOPLE IN EASTERN ORANGE AND PUTNAM COUNTIES...INCLUDING MONROE...
HARRIMAN...NEW WINDSOR...NEWBURGH AND GARDNERTOWN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...
VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 29, 2:09 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
209 PM EDT WED JUL 29 2009

NJZ003-NYZ072-074>076-291915-
BERGEN-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
209 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORM WILL IMPACT KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHEASTERN
BERGEN COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUGUENOT...AND MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH
Local storm report, Jul 29, 2:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
223 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      3 WSW SCOTCH PLAINS     40.62N 74.43W
07/29/2009                   UNION              NJ   LAW ENFORCEMENT

            ROCK AVENUE IN PLAINFIELD AT RAILROAD UNDERPASS BETWEEN
            FRONT AND SECOND STREET CLOSED DUE TO FLOODING.

&&

RC
Local storm report, Jul 29, 2:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
224 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLOOD            WAYNE                   40.95N 74.25W
07/29/2009                   PASSAIC            NJ   TRAINED SPOTTER

            ROUTE 23 ALPS ROAD EXIT CLOSED DUE TO 18 INCHES OF WATER
            ON ROADWAY.

&&

RC
Special weather statement, Jul 29, 2:26 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
226 PM EDT WED JUL 29 2009

NYZ068>070-291930-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
226 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVERSTRAW...AND MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jul 29, 2:34 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
234 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     NEW CITY                41.15N 73.99W
07/29/2009                   ROCKLAND           NY   LAW ENFORCEMENT

            DOWNED TREE ALONG ZUKOR ROAD

&&

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:21 AM EDTFlash Flood WatchOKXHudson, Passaic24 hr
Jul 29, 12:54 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Passaic66 min
Jul 29, 1:35 PM EDTAreal Flood AdvisoryOKXBergen, Passaic115 min
Jul 29, 1:43 PM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union92 min
Jul 29, 1:48 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Passaic, Union57 min
Jul 29, 1:49 PM EDTSevere Thunderstorm WarningOKXBergen30 min
Jul 29, 1:53 PM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic, Union2 hr
Jul 29, 2:46 PM EDTSevere Thunderstorm WarningOKXEssex, Hudson, Union29 min
Jul 29, 5:01 PM EDTFlash Flood WarningOKXBergen, Hudson119 min
Jul 29, 5:59 PM EDTFlash Flood WarningOKXEssex, Passaic, Union3 hr
Jul 29, 6:42 PM EDTAreal Flood AdvisoryOKXPassaic2 hr
Jul 29, 6:49 PM EDTSevere Thunderstorm WarningOKXBergen, Hudson29 min
Jul 29, 7:06 PM EDTFlash Flood WarningOKXBergen, Hudson114 min
Jul 29, 2:35 PM EDTAreal Flood AdvisoryOKXOrange115 min
Jul 29, 2:38 PM EDTSevere Thunderstorm WarningOKXKings, New York, Queens, Richmond37 min
Jul 29, 2:39 PM EDTSpecial Marine WarningOKX36 min
Jul 29, 2:39 PM EDTSevere Thunderstorm WarningOKXOrange57 min
Jul 29, 2:58 PM EDTTornado WarningOKXOrange30 min
Jul 29, 6:17 PM EDTSpecial Marine WarningOKX28 min
Jul 29, 6:23 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond, Westchester4 hr
Jul 29, 6:45 PM EDTSpecial Marine WarningOKX44 min
Jul 29, 7:38 PM EDTSpecial Marine WarningOKX82 min
Jul 29, 7:58 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Nassau, Queens, Suffolk47 min

Nearby

Flash Flood Warnings in New York, 2009Flash Flood Warnings in New Jersey, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.